Tennessee, 2010

Damaging Winds in Tennessee, August 12, 2010

August 12, 2010 · NWS MRX · 3 events in 3 counties and zones

A boundary across the area triggered isolated severe thunderstorms during the afternoon and evening hours. All of the damage reports contained damaging thunderstorm winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A boundary across the area triggered isolated severe thunderstorms during the afternoon and evening hours. All of the damage reports contained damaging thunderstorm winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 12, 12:15 PM EST, 45 minutes earlier.

Area forecast discussion, Aug 12, 12:15 PM EST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
115 PM EDT THU AUG 12 2010

.AVIATION...SOME CONVECTION ALREADY STARTING TO FIRE OVER THE
AREA...SO WILL EVALUATE RIGHT BEFORE ISSUANCE IF ANY SITE NEEDS
MORE THAN A CB OR VCTS MENTION FOR THIS AFTERNOON.
OTHERWISE...MAINLY A PERSISTENCE FORECAST...WITH SOME UNCERTAINTY
ABOUT HOW MUCH VIS RESTRICTION MAY OCCUR DUE TO FOG/HAZE LATE
TONIGHT/EARLY THU. FOR NOW WILL KEEP THINGS VFR AT CHA...AND NO
LOWER THAN MVFR AT TYS AND TRI.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...HEAT ADVISORY UNTIL 8 PM EDT /7 PM CDT/ THIS EVENING FOR THE
     FOLLOWING ZONES: BRADLEY...HAMILTON...MARION...MCMINN...
     MEIGS...RHEA...SEQUATCHIE.

VA...NONE.

&&

LDW
Hazardous weather outlook, Aug 12, 2:04 AM EST, 10 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
304 AM EDT THU AUG 12 2010

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-130715-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
304 AM EDT THU AUG 12 2010 /204 AM CDT THU AUG 12 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TONIGHT

ANOTHER HOT DAY IS IN STORE FOR THE SOUTHERN APPALACHIAN REGION
WITH ISOLATED SHOWERS AND THUNDERSTORMS POSSIBLE. THE COMBINATION
OF VERY HOT TEMPERATURES AND HIGH HUMIDITY LEVELS WILL PRODUCE HEAT
INDICES BETWEEN 103 AND 108 ACROSS MUCH OF SOUTHEAST TENNESSEE.
THEREFORE A HEAT ADVISORY HAS BEEN ISSUED FOR THIS REGION.

HEAT INDEX VALUES WILL BE AS HIGH AS 100 TO 105 DEGREES FOR A FEW
HOURS THIS AFTERNOON ACROSS THE CENTRAL TENNESSEE VALLEY.

AFTERNOON SHOWERS AND THUNDERSTORMS WILL AGAIN BE POSSIBLE...WITH A
FEW STORMS PRODUCING STRONG WIND GUSTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

HOT AND HUMID CONDITIONS WILL PERSIST ON FRIDAY...ALTHOUGH THE
HIGHEST HEAT INDEX READINGS SHOULD BE BETWEEN 100 TO 105.
HOWEVER...THE HEAT WAVE WILL BREAK DOWN OVER THE WEEKEND AS A COOL
FRONT APPROACHES THE REGION. THE CHANCE FOR SHOWERS AND
THUNDERSTORMS WILL INCREASE SATURDAY INTO EARLY NEXT WEEK. THE
INCREASE IN CLOUD COVER AND SCATTERED SHOWERS AND THUNDERSTORMS
SHOULD HELP REDUCE HIGH TEMPERATURES SEVERAL DEGREES FROM THE
RECENT OPPRESSIVE LEVELS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Aug 12, 10:27 AM EST, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1127 AM EDT THU AUG 12 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 PM     TSTM WND DMG     10 NE KNOXVILLE         36.08N 83.82W
08/11/2010                   KNOX               TN   DEPT OF HIGHWAYS

            ONE TREE DOWN ON IDUMEA RD AND ONE TREE DOWN ON HOGSKIN
            RD. REPORTED BY KNOX CO.HIGHWAY DEPT.

&&

GRC

The radar

The Northeast Alabama radar (KHTX), 115 km away, was scanning. The volume nearest the first event began at 17:59 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Rhea

When
August 12, 1:00 PM EST to 1:05 PM EST
Where
Rhea County, 1 mi N of Dayton
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
35.495, -85.020

Highway department personnel reported 1 tree downed by thunderstorm winds on Market Street near Dayton.

Thunderstorm Wind, Monroe

When
August 12, 3:20 PM EST to 3:30 PM EST
Where
Monroe County, 5 mi SW of Tellico Plains
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
35.319, -84.363

Law enforcement personnel reported 1 tree on Mecca Pike and another tree on Reliance Road downed by thunderstorm winds 5 miles southwest of Tellico Plains.

Thunderstorm Wind, Washington

When
August 12, 7:35 PM EST to 7:45 PM EST
Where
Washington County, 0.56 mi E of Fairview
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
36.320, -82.520

Law enforcement personnel reported numerous trees downed by thunderstorm winds across the northern half of the county.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2010Every state in 2010This day in weather historyWarnings in Tennessee, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 249943, 249949, 249957.